Prescription Medicine and Hearing

We all rely on medication to alleviate symptoms of conditions and diseases, but many medications have unsavory side effects that provide more discomfort than relief. Two such adverse effects are hearing loss and tinnitus, which are surprisingly common in medications ranging from antibiotics to store-bought painkillers. Though the hearing loss or tinnitus is typically not permanent, some drugs can cause significant damage to the delicate inner-ear organ responsible for processing hearing: the cochlea. These drugs are referred to as ototoxic, and they cause what is known as chemical-induced hearing loss (CIHL).

In some industries, chemicals and noise are a constant assault on the auditory senses, barraging the inner ear with noise levels above 85 decibels — the threshold at which noise begins to permanently damage hearing — and with toxins that can reach the cochlea through skin absorption or inhalation. Once in the blood stream, these chemicals reach the inner ear through arteries that are among the tiniest in the body; the cochlea relies on these tiny arteries to deliver oxygen and help flush away toxins. Instead, the toxins begin to adversely affect the hair cells and nerve endings in and around the inner ear, causing potentially irreversible damage.

Ototoxic medications affect the ear similarly but usually aren’t as permanently damaging. In most cases, the hearing loss and tinnitus symptoms subside after medication use ends — typically, the medication aggravates an existing problem; it doesn’t create a new one. Unfortunately, the list of pharmaceuticals that can cause damage to the ear has grown to more than 2,000, and it’s likely there are more that haven’t been discovered yet. Some of the more common drugs that can cause hearing loss are:

  • Salicylates such as aspirin. The toxic effects appear to be dose related and are almost always reversible once use is discontinued.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen. These toxic effects also appear to be dose related and reversible.
  • Certain antibiotics, including topical antibiotics, have been known to cause cochlea toxicity in patients with kidney damage. Hearing loss caused by topical antibiotics is usually permanent.
  • Diuretics for kidney failure or congestive heart failure have been found to be ototoxic when taken in high doses.
  • Chemotherapeutic agents are ototoxic, although monitoring blood levels can minimize the effects.
  • A number of vapors, solvents, antineoplastics, cardiac medications, antidepressants and other psychopharmacological agents, anesthetics, and toxic substances (e.g., alcohol, arsenum, mercury, nicotine) have also been known to cause tinnitus.

If you have a history of hearing loss or tinnitus and are prescribed medication, talk to your doctor about the potential for an ototoxic reaction, and if possible pursue a safer, less toxic alternative. Even if most medications result in only a temporary bout of hearing loss or tinnitus, how permanent an ototoxic effect is may be reliant on individual circumstance as much as the dose of the medication. If you’re currently taking a medication that you fear may be ototoxic, talk to your local audiologist and health care provider about your prescription drugs and what other options may be available.